Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 7, 2023, 3:17 PM CDT for Blaine County, Custer County, Loup County, Nebraska. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 3:17 PM CDT (20:17 UTC)
- Expired
- May 7, 2023, 4:00 PM CDT
- In force
- 43 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blaine County, NE, Custer County, NE, Loup County, NE
The radar
The North Platte radar (KLNX), 51 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:20 PM CDT | HAIL 1 | Dunning, NE | MARBLE TO QUARTER SIZE HAIL COVERING THE GROUND. PICTURE WITH DETAILS VIA SOCIAL MEDIA. TIME FROM RADAR. |
| May 7, 3:41 PM CDT | HAIL 0.5 | 8 E Dunning, NE | PUBLIC REPORTS MARBLE SIZED HAIL. |
| May 7, 3:57 PM CDT | HAIL 0.7 | 1 Ne Dunning, NE | 10 MINUTES OF PEA TO DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 2:27 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
646
WUUS53 KLBF 072017
SVRLBF
NEC009-041-115-072100-
/O.NEW.KLBF.SV.W.0049.230507T2017Z-230507T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
317 PM CDT Sun May 7 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Loup County in north central Nebraska...
Northwestern Custer County in central Nebraska...
Southern Blaine County in north central Nebraska...
* Until 400 PM CDT.
* At 317 PM CDT, a severe thunderstorm was located over Dunning, or
15 miles southwest of Brewster, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brewster, Dunning, Milburn, Milburn Diversion Dam State Wildlife
Management Area, Linscott and Almeria Meadow State Wildlife
Management Area.
This includes Highway 2 between mile markers 229 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4172 10024 4194 10024 4195 9964 4165 9965
TIME...MOT...LOC 2017Z 272DEG 21KT 4183 10014
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Taylor2 follow-up statements
939
WWUS53 KLBF 072042
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
342 PM CDT Sun May 7 2023
NEC009-041-115-072100-
/O.CON.KLBF.SV.W.0049.000000T0000Z-230507T2100Z/
Loup NE-Custer NE-Blaine NE-
342 PM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN LOUP...NORTH CENTRAL CUSTER AND SOUTHEASTERN BLAINE
COUNTIES...
At 342 PM CDT, a severe thunderstorm was located 7 miles east of
Dunning, or 11 miles southwest of Brewster, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Milburn, Milburn Diversion Dam State Wildlife Management Area,
Linscott and Almeria Meadow State Wildlife Management Area.
This includes Highway 2 between mile markers 242 and 251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4171 10011 4192 10007 4195 9964 4165 9965
TIME...MOT...LOC 2042Z 282DEG 19KT 4179 9997
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Taylor056
WWUS53 KLBF 072055
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
355 PM CDT Sun May 7 2023
NEC009-041-115-072105-
/O.EXP.KLBF.SV.W.0049.000000T0000Z-230507T2100Z/
Loup NE-Custer NE-Blaine NE-
355 PM CDT Sun May 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOUP...NORTH
CENTRAL CUSTER AND SOUTHEASTERN BLAINE COUNTIES WILL EXPIRE AT 400 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and north central Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4171 10011 4192 10007 4195 9964 4165 9965
TIME...MOT...LOC 2055Z 272DEG 21KT 4179 9987
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:17 PM CDT, 0 minutes earlier.
Area forecast discussion, May 7, 3:17 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service North Platte NE 317 PM CDT Sun May 7 2023 .SYNOPSIS... Issued at 316 PM CDT Sun May 7 2023 Key Messages: -The synoptic pattern through the upcoming work week favors above normal to near normal temperatures both day and night. Those who started gardens early should not need to worry about a killing frost or freeze. -The active pattern remains favorable for periodic thunderstorm development. Mid-week looks increasingly favorable for severe storms. -Deep moisture returns mid-week which may lead to excessive rainfall in places. -A pattern shift next weekend will usher in a drier airmass. Strong radiational cooling may allow for some frost concerns in our cold prone areas. && .SHORT TERM...(This evening through Monday night) Issued at 316 PM CDT Sun May 7 2023 The immediate concern in the short term periods involve the ongoing convection that is firing across the Central Sandhills at this hour. The latest CAMs have been too slow to develop storms, but seem to have a good grasp of the unfolding situation. SFC analysis suggests a quasi-stationary boundary that arcs from the eastern Panhandle southeast and east across the Sandhills into north central Nebraska. An area of low pressure was noted across north central KS as of 19z with a warm front extending eastward into Iowa and a trailing cold front/dryline combo south into far southwest Kansas. Despite much of the area being post-frontal, TD's across much of the forecast area are in the lower 50s with temperatures warming into the mid- to upper 70s south of the quasi-stationary boundary, 60s to the north. Steep lapse rates, deep shear and strong instability are in place as well which will lead to a large hail threat with any storms that develop. A severe thunderstorm watch is currently in effect for much of the Sandhills and southwest Nebraska /see current svr watch 196/. The greatest threat for impacts from any severe storms is generally across the central Sandhills and points south. Otherwise the activity should be east of the area by 02z this evening with clearing skies to follow. There appears to be strong agreement with the various NBM members in temperatures lowering to the lower 40s /west/ and upper 40s /east/. Monday appears to be somewhat quiet, but there remains enough moisture for a few showers or storms, especially during the evening hours and another weak disturbance looks to cross the area. .LONG TERM...(Tuesday through Sunday) Issued at 316 PM CDT Sun May 7 2023 The rest of the work week looks to continue to be unsettled as the region remains under the influence of southwesterly flow aloft. The airmass varies little, so confidence is strong in temperatures remaining largely in the 60s and 70s for highs with lows mainly in the 40s. There is some variance in daytime highs mid-week with the NBM members showing as much as a ten degree spread /80-90 degrees/ for highs on Wednesday, though lows throughout the week are generally within a 5 degree spread or less. For next weekend, there's strong agreement that a ridge of high pressure will become established over the inter-mountain west. Drying of the atmosphere will ensue which would increase radiational cooling effects during the night. Several NBM members are already showing low temperatures dipping back into the upper 30s for our cold prone areas, though it should be noted many more are keeping lows above 40F. At this point in time, chances of frost impacts are low /about 10%/, but the prospects should be monitored going forward. Convection chances continue through the week with the possibility of severe weather nearly each afternoon/evening. The amount of severe weather will be highly dependent on destabilization /there may be periods of early and mid-day showers/. Focusing in on mid-week, the western CONUS trough deepens and begins to slowly advance eastward atop the Great Basin. Deep moisture returns across the Plains with ESAT tables /ECMWF and NAEFS/ showing ensemble probabilities of specific humidity and PWATS in excess of 90% over much of the area. Even greater, both highlight standard anomalies PWATS nearing 3 across NW Neb from 00z Thurs to 00z Fri. Heavy rainfall may be a concern with enhanced rainfall rates Tuesday through early Friday. Additionally, CSU-ML Severe probs continue to increase mid-week /Tuesday through Thursday/. Any potential storm would be operating on ample instability and shear so all hazards are in play. The overall synoptic pattern is in strong agreement, but as expected, the sub-synoptic pattern and eventual convective development is still somewhat muddled next week. Confidence is high in the continued unsettled pattern, but continue to monitor as the daily impacts become apparent. Late week the trough looks to briefly take on a negative tilt over central/northern Rockies, which would lead to the continued unsettled pattern for the forecast area Friday. Beyond that, the general consensus in the ensembles is that ridging develops over the inter-mountain west, which would promote drying and a less active pattern for the High Plains. The eventual pattern that develops next weekend more resembles a monsoonal pattern rather than what would be expected for Mid-Spring. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 151 PM CDT Sun May 7 2023 Lower ceilings have lifted over north central Nebraska and VFR should prevail going forward. Some risk for +TSRA this afternoon across the Sandhills and southwest Nebraska. Confidence is high enough that have included in the KLBF TAF. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Jacobs SHORT TERM...Jacobs LONG TERM...Jacobs AVIATION...Taylor
Hazardous weather outlook, May 7, 3:12 PM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 312 PM CDT Sun May 7 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-082015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 312 PM CDT Sun May 7 2023 /212 PM MDT Sun May 7 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This evening and tonight. Severe thunderstorms are possible this afternoon and early this evening, generally affecting southwest Nebraska. The hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Weather conditions across western and north central Nebraska are expected to remain favorable for severe weather Monday through Thursday. This would include the potential for excessive rainfall which could produce flooding in some areas. The details of this hazardous weather will become clearer with later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, May 7, 10:31 AM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1031 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL SARGENT 41.64N 99.37W
05/07/2023 E1.00 INCH CUSTER NE PUBLIC
TIME AND HAIL SIZE ESTIMATED.
&&
SHAWN.JACOBSLocal storm report, May 7, 10:37 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1037 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL SARGENT 41.64N 99.37W
05/07/2023 E1.00 INCH CUSTER NE PUBLIC
TIME AND HAIL SIZE ESTIMATED.
&&
SHAWN.JACOBSSpecial weather statement, May 7, 12:31 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
1131 AM MDT Sun May 7 2023
NEZ024-071815-
Hooker NE-
1131 AM MDT Sun May 7 2023
...A strong thunderstorm will impact portions of northwestern Hooker
County through 1215 PM MDT...
At 1131 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Whitman, or 18 miles southwest of Mullen. This
storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hecla.
This includes Highway 2 between mile markers 173 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4184 10119 4184 10142 4202 10142 4205 10116
TIME...MOT...LOC 1731Z 174DEG 3KT 4191 10134
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
TaylorSpecial weather statement, May 7, 1:22 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
122 PM CDT Sun May 7 2023
NEZ024-025-036-071915-
Hooker NE-McPherson NE-Thomas NE-
122 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of southeastern Hooker,
northeastern McPherson and southwestern Thomas Counties through 215
PM CDT/115 PM MDT/...
At 122 PM CDT/1222 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Mullen, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 97 crossing the Dismal River and Shimmons Lake.
This includes Highway 97 between mile markers 44 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4181 10114 4197 10104 4189 10063 4164 10077
TIME...MOT...LOC 1822Z 292DEG 12KT 4187 10101
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TaylorSpecial weather statement, May 7, 2:24 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
224 PM CDT Sun May 7 2023
NEZ025-026-037-038-072015-
Custer NE-Blaine NE-Thomas NE-Logan NE-
224 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of northeastern Logan,
northwestern Custer, southwestern Blaine and southeastern Thomas
Counties through 315 PM CDT...
At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Thedford, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 83 crossing The Dismal River and Brown Lake.
This includes Highway 83 between mile markers 126 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4175 10068 4192 10059 4182 10013 4157 10026
TIME...MOT...LOC 1923Z 292DEG 15KT 4181 10055
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TaylorThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:37 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 37 min |
| May 6, 8:15 PM CDT | Special Weather Statement | LBF | Keya Paha | 45 min |
| May 6, 8:24 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Keya Paha, Rock | 51 min |
| May 7, 2:49 AM CDT | Special Weather Statement | LBF | Loup | 41 min |
| May 7, 3:04 AM CDT | Special Weather Statement | LBF | Garfield | 41 min |
| May 7, 3:21 AM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield | 24 min |
| May 7, 3:25 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 35 min |
| May 7, 3:31 AM CDT | Special Weather Statement | LBF | Custer | 29 min |
| May 7, 3:44 AM CDT | Special Weather Statement | LBF | Wheeler | 46 min |
| May 7, 3:58 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 32 min |
| May 7, 4:00 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 30 min |
| May 7, 4:11 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 21 min |
| May 7, 4:31 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 29 min |
| May 7, 4:48 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 27 min |
| May 7, 5:41 AM CDT | Special Weather Statement | LBF | Wheeler | 34 min |
| May 7, 5:51 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 13 min |
| May 7, 12:31 PM CDT | Special Weather Statement | LBF | Hooker | 44 min |
| May 7, 1:22 PM CDT | Special Weather Statement | LBF | Hooker | 53 min |
| May 7, 2:24 PM CDT | Special Weather Statement | LBF | Thomas | 51 min |
| May 7, 2:37 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Logan, Thomas | 38 min |
| May 7, 6:07 PM CDT | Special Weather Statement | LBF | Frontier | 38 min |
| May 7, 6:11 PM CDT | Special Weather Statement | LBF | Custer | 49 min |
| May 7, 6:53 PM CDT | Special Weather Statement | LBF | Custer | 52 min |
| May 7, 6:54 PM CDT | Special Weather Statement | LBF | Frontier | 51 min |
| May 7, 6:57 PM CDT | Special Weather Statement | LBF | Lincoln | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.